Do Stimulant Medications Cause or Lessen Anxiety?

Health Writer
Thinkstock

Stimulant medications are commonly used to treat ADHD. But for some children, a potential side effect of nervousness or increase in anxiety levels, stops parents from trying the medications or causes a parent or teen to decide to stop using stimulants. A new study disputes this and researchers report that stimulants might actually lower anxiety levels.

Listed in the side effects of of Adderall (amphetamine and dextroamphetamine salts) are: restlessness, excitability, fear, anxiety, agitation. Ritalin (methylphenidate), lists nervousness and agitation as possible side effects. .Researchers at the Yale University School of Medicine and the University of Sao Paulo School of Medicine in Brazil looked at previous studies, which together involved around 3,000 children. Their research found that reports of anxiety in children with ADHD, either new-onset anxiety or a worsening of symptoms, was probably not caused by stimulant medication use.

For the study, the scientists reviewed 23 previous studies that involved a comparison ofchildren with ADHD being given either a stimulant medication or placebo. The studies reviewed were double-blind, meaning that the participants and the medical personnel were not aware of which a child was given. Because nervousness and anxiety have been considered side effects of stimulants for years, the scientists were surprised to discover that “the risk of anxiety associated with psychostimulant treatment was significantly lower than experienced with a placebo.” They also noted that higher doses of stimulant medications resulted in an even lower risk of anxiety.

The scientists point out that some children might experience increased anxiety as a result of the medication but that overall, children reported a decrease in their anxiety levels. They suggest that parents and doctors weigh the advantages and disadvantages of medication before making a decision. Even in cases where anxiety appeared or worsened, the benefits of stimulant medications might outweigh the risks. In these cases, the appearance or worsening of anxiety might be coincidental but not caused by the stimulant medication, the researchers indicated.

The researchers hypothesize that children who reported a lessening of anxiety levels might feel better and worry less because they are better able to manage and control ADHD symptoms - giving them more confidence and reducing levels of stress.

Comorbidity with mental health issues - including anxiety - are common in those with ADHD. The Anxiety and Depression Association of America indicates that about 50 percent of adults with ADHD also have an anxiety disorder. Diagnosis and treatment for children and adults with ADHD who also have a coexisting mental health condition can be tricky. Symptoms often overlap, for example, inability to focus or concentrate can be a symptom of ADHD, anxiety and depression, but in each the cause of inattention is different. A thorough evaluation can help determine an accurate diagnosis, which then helps in creating an effective treatment plan.

The study discussed in this post offers another alternative to people with both ADHD and anxiety - it says that you don’t necessarily need to shy away from stimulant medications because you have an anxiety disorder. You might want to keep a close eye on your symptoms as the researchers do agree that some people might experience an increase in anxiety caused by the stimulants. However, in most cases, they believe that getting ADHD under control is important and this can lead to a reduction in anxiety.

For more information on ADHD medications:

Frequently Asked Questions About ADHD Medications

Is it Safe to Use ADHD Medications Long-Term?

Is ADHD Medication Addictive?

Should You Give Your Child ADHD Medication During the Summer

Months: The Experts Speak Out

Tips for Managing Side Effects of ADHD Medications